Louisiana, 2003

Flash Flood in Louisiana, June 11, 2003

June 11, 2003 · NWS LCH · 1 event in 1 county or zone

Around eight inches of rain in two hours resulted in a dirt bridge being washed away near New Iberia. 34 homes were flooded in the Loreauville area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Around eight inches of rain in two hours resulted in a dirt bridge being washed away near New Iberia. 34 homes were flooded in the Loreauville area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 11, 8:29 AM CST, 46 minutes earlier.

Area forecast discussion, Jun 11, 8:29 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
929 AM CDT WED JUN 11 2003

DECISION WAS MADE TO GO WITH A FLOOD WARNING FOR LOWER ACADIANA
RATHER THAN A FLOOD WATCH. RECEIVING REPORTS OF EXCESSIVE RAINFALL...
UP TO 6 INCHES NORTH OF MORGAN CITY. POE RADAR SHOWING BACKBUILDING.
MESOETA SHOWING VORTMAX MOVING OVER THAT AREA AT THIS TIME. THIS
FEATURE SHOULD LIMIT DURATION OF THIS RAIN EVENT...ALTHOUGH RADAR
INDICATING SOME TRAINING AND BACK-BUILDING GOING ON IN THAT AREA.
FLOODING REPORTS ARE COMING IN.

.UPDATED POINT TEMPS/POPS...

KLCH 88 77 88 76 / 30 20 30 20
KBPT 89 77 89 77 / 30 20 20 20
KAEX 91 75 90 75 / 40 20 30 20
KLFT 89 76 89 76 / 60 20 30 20

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLW FLOOD WARNING FOR IBERIA...LOWER SAINT MARTIN AND SAINT MARY
PARISHES UNTIL 1 PM. LAC045-099-101-
TX...NONE.

SWEENEY
Hazardous weather outlook, Jun 11, 3:48 AM CST, 5 hours 27 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
448 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE AREA WILL PRODUCE
ISOLATED SHOWERS THUNDERSTORMS THROUGHOUT THE DAY. HEAVY RAIN...
SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST THROUGH EARLY NEXT
WEEK. SOME THUNDERSTORMS WILL HAVE THE POSSIBILITY OF BEING SEVERE.

.SPOTTER INFORMATION STATEMENT...
SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT. THE ASSISTANCE OF
STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT
ANTICIPATED AT THIS TIME.

MCNATT

In the hours before

Local storm report, Jun 11, 8:20 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0920 AM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    BERWICK                   LA   WIND DAMAGE
06/11/03   ST. MARY                       SHERIFFS DEPARTMENT
                                          REPORTED POWER LINES DOWN.
                                          WINDS ESTIMATED AT 50
                                          KNOTS.

0905 AM    MORGAN CITY               LA   6.00 IN HEAVY RAIN
06/11/03   ST. MARY                       6 INCHES OF RAIN OVER THE
                                          LAST 4 HOURS. REPORT OF
                                          CARPORT FLOODING.

LCH
Local storm report, Jun 11, 8:37 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0937 AM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    FRANKLIN                  LA   FLOOD
06/11/03   ST. MARY                       RADAR ESTIMATED 9-11
                                          INCHES OF RAIN THE LAST 6
                                          HOURS. SHERIFFS OFFICE
                                          REPORTS STREET FLOODING IN
                                          FRANKLIN AS WELL AS HWY
                                          182.

FN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Iberia

When
June 11, 9:15 AM CST to 10:00 AM CST
Where
Iberia County, 3 mi NE of New Iberia
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
29.514, -91.840 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367172.